Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 7, NWS Wakefield, VA

August 3, 2025Currituck County, North Carolina; City of Virginia Beach, Virginia

NWS Wakefield, VA issued this beach hazards statement at Aug 3, 2025, 3:18 PM EDT for Currituck County, North Carolina; City of Virginia Beach, Virginia. It took effect at Aug 3, 2025, 7:36 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2025, 3:18 PM EDT (19:18 UTC)
In effect from
Aug 3, 2025, 7:36 PM EDT
Expired
Aug 4, 2025, 8:00 PM EDT
In force
24 hr
Issued by
NWS Wakefield, VA

Counties Currituck County, NC, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2025-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2025-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WHUS41 KAKQ 031918
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
318 PM EDT Sun Aug 3 2025

NCZ102-040330-
/O.NEW.KAKQ.BH.S.0007.250804T1200Z-250805T0000Z/
/O.CON.KAKQ.SU.Y.0001.000000T0000Z-250804T0000Z/
/O.CON.KAKQ.BH.S.0006.000000T0000Z-250804T0000Z/
Eastern Currituck-
318 PM EDT Sun Aug 3 2025

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY 
EVENING...

* WHAT...Large breaking waves of 7 to 8 feet will result in rough
  surf and a high risk for rip currents.

* WHERE...Eastern Currituck County.

* WHEN...For the High Surf Advisory, until 8 PM EDT this 
  evening. For the Beach Hazards Statement, from Monday morning 
  through Monday evening.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

VAZ098-040330-
/O.NEW.KAKQ.BH.S.0007.250804T1200Z-250805T0000Z/
/O.CON.KAKQ.BH.S.0006.000000T0000Z-250804T0000Z/
Virginia Beach-
318 PM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY 
EVENING...

* WHAT...Large breaking waves of 4 to 6 feet will result in rough
  surf and a high risk for rip currents and longshore currents.

* WHERE...Virginia Beach.

* WHEN...For the first Beach Hazards Statement, until 8 PM EDT 
  this evening. For the second Beach Hazards Statement, from 
  Monday morning through Monday evening.

* IMPACTS...Dangerous swimming and surfing conditions.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MDZ025-VAZ099-100-040000-
/O.CON.KAKQ.BH.S.0006.000000T0000Z-250804T0000Z/
Maryland Beaches-Accomack-Northampton-
318 PM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Large breaking waves of 4 to 6 feet will result in 
  rough surf and a high risk for rip currents and longshore 
  currents.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Dangerous swimming and surfing conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
292 
WHUS41 KAKQ 032336
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
736 PM EDT Sun Aug 3 2025

NCZ102-040745-
/O.CAN.KAKQ.SU.Y.0001.000000T0000Z-250804T0000Z/
/O.CAN.KAKQ.BH.S.0006.000000T0000Z-250804T0000Z/
/O.EXT.KAKQ.BH.S.0007.250803T2336Z-250805T0000Z/
Eastern Currituck-
736 PM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

* WHAT...Breaking waves of 4 to 6 feet will result in rough surf 
  conditions and a high risk of rip currents.

* WHERE...Eastern Currituck County.

* WHEN...Through Monday evening.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

VAZ098-040745-
/O.CAN.KAKQ.BH.S.0006.000000T0000Z-250804T0000Z/
/O.EXT.KAKQ.BH.S.0007.250803T2336Z-250805T0000Z/
Virginia Beach-
736 PM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Breaking waves of 4 to 5 feet will result in rough surf 
  conditions and a high risk of rip currents.

* WHERE...Virginia Beach.

* WHEN...Through Monday evening.

* IMPACTS...Dangerous swimming and surfing conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MDZ025-VAZ099-100-040745-
/O.EXT.KAKQ.BH.S.0006.000000T0000Z-250805T0000Z/
Maryland Beaches-Accomack-Northampton-
736 PM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Breaking waves of 3 to 4 feet will result in rough surf 
  conditions and a high risk of rip currents.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...Through Monday evening.

* IMPACTS...Dangerous swimming and surfing conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
941 
WHUS41 KAKQ 040159
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
959 PM EDT Sun Aug 3 2025

MDZ025-VAZ099-100-041000-
/O.CON.KAKQ.BH.S.0006.000000T0000Z-250805T0000Z/
Maryland Beaches-Accomack-Northampton-
959 PM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* WHAT...Breaking waves of 3 to 4 feet will result in rough surf 
  conditions and a high risk of rip currents.

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...Through Monday evening.

* IMPACTS...Dangerous swimming and surfing conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ102-VAZ098-041000-
/O.CON.KAKQ.BH.S.0007.000000T0000Z-250805T0000Z/
Eastern Currituck-Virginia Beach-
959 PM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* WHAT...Breaking waves of 4 to 6 feet will result in rough surf 
  conditions and a high risk of rip currents.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...Through Monday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Aug 3, 3:15 PM EDT, 3 minutes earlier.

Area forecast discussion, Aug 3, 3:15 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
315 PM EDT Sun Aug 3 2025

.SYNOPSIS...
Cooler temperatures, lower humidity, and mainly dry conditions
persist through early next week behind a seasonally strong cold
front. Moisture will slowly build back in mid week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 940 AM EDT Sunday...

Key Messages:

- Comfortable weather continues today with highs near 80F.

- Remaining dry as high pressure stays overhead.

High pressure remains in place over the area while a low pressure
system develops off the coast of NC along a stationary front. The
high pressure is ushering the cooler, drier Canadian air allowing
this morning to have a chilly, almost fall-like feel with
observed morning lows in the upper 50s to lower 60s (slightly
warmer near the coast in the upper 60s). Sunny late this morning
with temperatures rising through the 70s. Below average
temperatures are expected to continue today with similar highs
as yesterday as the air mass remains relatively unchanged (highs
near 80F). Monday morning's lows will be similar to this
morning as well, in the upper 50s to lower 60s and warmer near
the coast. The low pressure offshore will move to the ENE,
keeping a tight pressure gradient over the SE part of the area,
causing gusty winds 10-15 mph inland and 15-20 mph with gusts up
to 30 near the coastline.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 340 AM EDT Sunday...

Key Messages:

- Cooler temperatures continue from Canadian high pressure.

- Mostly dry, but moisture beings to return.

Canadian high pressure will continue to influence the area with
cooler and drier conditions filtering in. Temperatures Monday and
Tuesday will be slightly warmer than today in the mid 80s. Dewpoints
will remain low in the lower 60s on Monday creating a nice feels-
like temperature. Overnight lows will continue to be slightly chilly
in the lower to mid 60s. Moisture will slowly increase as an upper
level trough dipping into the Gulf moves overhead. The dewpoints
will still be relatively low in the mid 60s. With this moisture and
additional energy from the trough moving eastward, there is a slight
chance of showers Tuesday night in the SE.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 340 AM EDT Sunday...

Key Messages:

- Cooler below average temperatures slightly warming to near
seasonable.

- Increasing rain chances through late week as moisture returns.

The strong cooler high pressure will slide offshore, allowing
temperatures to begin to return to near normal for this time of
year, but still cooler and less oppressive than recently. High
temperatures will be in the lower to mid 80s with lows in the mid to
upper 60s. The upper level trough will slide over the area bringing
atmospheric moisture from the Gulf, slightly increasing rain
chances. The GFS model continues to hint towards a low pressure
system developing off the coast of the Carolina late week the last
couple of runs, but the model ensemble only has about 1/3 of the
members agreeing with this possibility. In addition, not many
members of the ECWMF ensemble are in favor of this development, but
if it develops, more tropical moisture could move into the area with
additional rain chances.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 145 PM EDT Sunday...

High pressure extends from the Great Lakes to the northern Mid-
Atlantic as of 18z. Meanwhile, low pressure is developing well
offshore of the Carolina coast. The combination of high pressure
to the N and low pressure offshore is resulting in a NE wind of
8-12kt inland and 10-15kt with gusts to 20-25kt closer to the
coast. Otherwise, VFR conditions prevail and are expected to
continue tonight into Monday, with FEW-SCT CU during the aftn
hours today and Monday and occasional bands of CI aloft. The
wind remains NE Monday, speeds will be less than today.

Predominantly VFR conditions prevail through the week. Low-end
chances for showers return Wed-Fri, with tstms possible during
the aftn/early evening hours Thu-Fri.

&&

.MARINE...
As of 315 PM EDT Sunday...

- Small Craft Advisories remain in effect much of the region
  through tonight, lingering through Monday for seas on the
  coastal waters.

- High Risk for Rip Currents in effect all beaches today, with
  a High Surf Advisory in effect for the Atlantic coast of
  Currituck NC.

Marine conditions are starting to gradually improve this afternoon.
A loosening pressure gradient across the northern waters where high
pressure is building in has allowed for winds to lighten up to 10-
15kt. Across the southern coastal waters and lower bay, the pressure
gradient between the high to the north and low pressure offshore to
the SE has winds still a bit elevated: 15-20kt. Latest buoy obs
reflect seas that are 5-7ft N of Cape Charles and 6-8ft to the S.
SCAs are still in effect for the lower Ches Bay, the Lower James
River, the Currituck Sound, and all of the coastal waters. The lower
bay/James are in effect until late tonight, but given the current
downward trend in winds in those locations, they may be cancelled
early. Despite weakening winds, onshore flow will help keep 5ft+
seas present into tomorrow.

The general pattern keeps onshore flow in place through the week,
with strong/anomalous high pressure (>1030 mb) becoming centered
over eastern Canada Tuesday/Wednesday, and then shifting off the New
England coast late in the week. Sub-SCA conditions may be short-
lived, with an increase in onshore flow returning by midweek, along
with building seas once again.

A High Rip Current risk remains in effect for all beaches today,
with 6-8ft seas south, and 4-6 ft seas north (where more of a strong
longshore current prevails). High south and moderate north will
likely linger into early next week.

&&

.TIDES/COASTAL FLOODING...
As of 400 AM EDT Sunday...

Tidal anomalies have dropped off slightly early this morning,
generally averaging 1.0 to 1.5 ft above normal for the upper
Bay, and 1.5 to 2 ft above normal for the lower Bay and tidal
James. Currents at the mouth of the Bay have started to become
closer to neutral, with a more significant ebb tide observed
last evening into early this morning. All Coastal Flood
Advisories and Statements have ended, with no flooding for the
upcoming high tide cycle later this morning (being the lower
astronomical tide). By late today and tonight, nuisance
flooding will be possible as the higher of the astronomical tide
cycle occurs. Not anticipating any additional Advisories, but
will monitor trends over the next few hrs for the possible
issuance of a statement, primarily for the western shore of the
Bay from Windmill Pt northward and along the tidal Rappahannock
and Potomac, and possibly across the upper James. After that,
additional nuisance flooding is not expected.

A High Surf Advisory remains in effect today for Outer Banks
Currituck for nearshore waves around 8ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...High Surf Advisory until 8 PM EDT this evening for NCZ102.
VA...None.
MARINE...Small Craft Advisory until 1 AM EDT Monday for ANZ632-633.
     Small Craft Advisory until 10 AM EDT Monday for ANZ634.
     Small Craft Advisory until 10 PM EDT this evening for ANZ638.
     Small Craft Advisory until 7 AM EDT Monday for ANZ650-652.
     Small Craft Advisory until 4 PM EDT Monday for ANZ654-656.
     Small Craft Advisory until 1 AM EDT Tuesday for ANZ658.

&&

SYNOPSIS...KMC/SW
NEAR TERM...AJZ/KMC
SHORT TERM...KMC
LONG TERM...AC/KMC
AVIATION...AJZ
MARINE...AC/LKB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 3, 5:51 AM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
551 AM EDT Sun Aug 3 2025

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-041000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
551 AM EDT Sun Aug 3 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ098>100-041000-
Maryland Beaches-Virginia Beach-Accomack-Northampton-
551 AM EDT Sun Aug 3 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-041000-
Eastern Currituck-
551 AM EDT Sun Aug 3 2025

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Surf Advisory.
   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2025Beach Hazards Statements in Virginia, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.